Connecticut, 2003

Flooding in Connecticut, December 11 to 12, 2003

December 11 to 12, 2003 · NWS ALY · 2 events in 2 counties and zones

The combination of an extensive snowpack from an early winter storm and a rainstorm on December 11, produced minor flooding on the Housatonic River in northwestern Connecticut. One to 2 inches of rain fell over a snowpack with a snow equivalent of around 2 inches, melting most of it.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The combination of an extensive snowpack from an early winter storm and a rainstorm on December 11, produced minor flooding on the Housatonic River in northwestern Connecticut. One to 2 inches of rain fell over a snowpack with a snow equivalent of around 2 inches, melting most of it. The net result was that Stevenson gage crested at 11.1, 0.1 of a foot above flood stage on the 11th. The following day the gage at Still crested at 12.8 feet, 0.6 of a foot above normal. No problems were reported to the National Weather Service as a result of this minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 11, 3:40 AM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Dec 11, 3:40 AM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
340 AM EST THU DEC 11 2003

.DISCUSSION...RAIN HAS BEEN SLOW TO MOVE INTO THE REGION DURING THE
NIGHT...WITH LITTLE IF ANY RAIN THUS FAR.  DESPITE SLOW ARRIVAL...
RADAR TRENDS AND MODEL FORECASTS STILL SHOW THAT STEADY RAIN (AFTER
IT DOES ARRIVE BETWEEN 400 AM AND 700 AM) WILL END LATE THIS MORNING
OR EARLY THIS AFTERNOON...AS EARLIER FORECAST INDICATED.

EXPECT RAIN TO COME DOWN HARD AT TIMES...BUT DURATION OF THE
RAINFALL (ONLY 6-8 HOURS) WILL LIMIT AMOUNTS TO BETWEEN HALF AND ONE
INCH. ISOLATED AMOUNTS UP TO ONE AND A HALF INCHES POSSIBLE OVER THE
CATSKILLS WHERE STRONG SOUTHEAST MID LEVEL JET WILL PRODUCE SOMEWHAT
GREATER RAINFALL.

NORTHWEST FLOW WILL PRODUCE SOME SNOW SHOWERS TONIGHT AND
FRIDAY...BUT BUFKIT DOES NOT SEEM TO SUPPORT A BIG LAKE EFFECT EVENT
WITH THIS COLD OUTBREAK...SO WILL FORECAST POPS NO HIGHER THAN
CHANCE.

FOR FRIDAY NIGHT AND EARLY SATURDAY...FLOW BECOMES WEAK AND EXPECT
ANY LAKE EFFECT TO BE CONFINED TO AREAS CLOSE TO LAKE ONTARIO...SO
WILL NOT INCLUDE ANY PCPN IN THE FORECAST. BY SATURDAY AFTERNOON...
THE HIGH PRESSURE AREA BUILDING INTO THE REGION WILL SHUT OFF ALL
LAKE EFFECT ACTIVITY.

NEXT THREAT FOR PCPN COMES SUNDAY AFTERNOON AND SUNDAY NIGHT...
MAINLY IN THE FORM OF SNOW.  THIS IS A LITTLE FASTER THAN EARLIER
MODEL RUNS INDICATED AND HAVE CHANGED FORECAST ACCORDINGLY.

.AVIATION DISCUSSION...

CURRENT CONDITIONS ARE VARIABLE BETWEEN MVFR AND IFR DUE TO THE
LOW CLOUDS AND PRECIPITATION MOVING INTO THE REGION DURING THE
PRE DAWN HOURS...AND WIDESPREAD IFR AND SOME LIFR CONDITIONS MAY
BE EXPECTED THROUGH MID AFTERNOON ABOUT AN HOUR OR TWO AFTER THE
FRONTAL PASSAGE. PRIOR TO THE FRONTAL PASSAGE LOW LEVEL WIND SHEAR
MAY ALSO BE EXPECTED WITH WINDS 2000 TO 3000 FT ABOVE THE SURFACE
AROUND 50 KTS...ALONG WITH EFFECTS OF LOCAL TERRAIN. CONDITIONS
WILL IMPROVE TO MVFR AFTER THE FRONTAL PASSAGE WITH SOME VFR SOUTH
OF ALBANY...BUT NORTH AND WEST OF ALBANY OCCASIONAL IFR CONDITIONS
WILL OCCUR DUE TO LAKE ENHANCED SNOW SHOWERS.

.HYDROLOGICAL DISCUSSION...

THE ITEM OF MAIN CONCERN CONTINUES TO BE THE HUDSON RIVER IN THE
PORT OF ALBANY DUE TO THE CAPSIZED SHIP.  THE HUDSON RIVER WILL
CONTINUE AT A STEADY FLOW THROUGH EARLY AFTERNOON...BUT WILL THEN
BEGIN SWELLING FROM RAIN AND MELTING SNOW. THIS ALONG WITH ICE AND
DEBRIS AND MUCH INCREASED TURBIDITY WILL MAKE DIVING OPERATIONS MORE
DIFFICULT. STRONG SOUTHBOUND CURRENTS MAY BE EXPECTED ON THE EBBING
TIDES. HIGH TIDE TODAY WILL BE AT 630 AM AND 641 PM.  LOW TIDE WILL
BE AT 100 PM. HIGH TIDES SATURDAY WILL BE AT 708 AM AND 718 PM AND
LOW TIDES WILL BE AT 148 AM AND 142 PM.  PEAK FLOW ON THE HUDSON
WILL BE BETWEEN 35 AND 40 THOUSAND CUBIC FEET PER SECOND...AND WILL
PROBABLY OCCUR BETWEEN MIDNIGHT AND NOON SATURDAY.

ASIDE FROM THE HUDSON...THERE IS ALSO A POSSIBLITY OF MINOR FLOODING
ON THE ESOPUS CREEK FROM TERRAIN ENHANCED RAINFALL AS WELL AS THE
ASHOKAN RESERVOIR BEING ALREADY FULL.

STREAMS AND SMALLER RIVERS WILL RISE SHARPLY DURING THE MORNING HOURS
IMMEDIATELY FOLLOWING THE HEAVIEST RAINFALL.

MINOR FLOODING OF ROADS AND PARKING AREAS IS ALSO POSSIBLE DURING
THE HEAVY RAIN THIS MORNING...ESPECIALLY WHERE PILES OF SNOW
INTERFERE WITH DRAINAGE.

.ALY...NONE.

MAGLARAS/RCK
Hazardous weather outlook, Dec 11, 5:25 AM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
525 AM EST THU DEC 11 2003

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082>
084-VTZ013>015-120000-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...SOUTHEAST WINDS 15 TO 30 MPH THIS MORNING...WITH GUSTS TO
OVER 40 MPH OVER HIGHER TERRAIN.  DURING THE AFTERNOON THE WIND WILL
SHIFT TO NORTHWESTERLY AND INCREASE TO 20 TO 30 MPH BY THIS EVENING
WITH GUSTS TO 40 MPH AT ALL LOCATIONS. SUSTAINED WIND AND GUSTS
EXPECTED TO REMAIN BELOW WIND ADVISORY CRITERIA.

RAIN...POSSIBLY HEAVY AT TIMES...IS LIKELY THIS MORNING...WITH
AMOUNTS AVERAGING ONE HALF TO ONE INCH OF RAIN BY EARLY THIS
AFTERNOON.  UP TO AN INCH AND A HALF COULD FALL IN THE
CATSKILLS...THE MID HUDSON VALLEY AND WESTERN NEW ENGLAND.

INITIALLY THE SNOW PACK WILL ABSORB THE RAIN...BUT EVENTUALLY SOME
SNOWMELT AND INCREASED RUNOFF WILL OCCUR.  SIGNIFICANT RISES ARE
LIKELY IN SMALL STREAMS AND RIVERS...AND SOME MAY GET CLOSE TO
BANKFULL. SOME FLOODING IS POSSIBLE IN POOR DRAINAGE AREAS AND IN
URBAN AREAS WHERE SNOW BLOCKS STORM DRAINS.

.DAYS TWO THOUGH SEVEN...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT
ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Dec 11, 5:15 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
515 AM EST THU DEC 11 2003

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-111700-

...HEAVY RAIN AND WIND WILL AFFECT EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND TODAY...

LOW PRESSURE OVER THE MID ATLANTIC STATES EARLY THIS MORNING WILL
MOVE NORTHEASTWARD AND STRENGTHEN...REACHING SOUTHEAST NEW YORK
EARLY THIS AFTERNOON.  A STRONG SOUTHEAST FLOW OF MOIST...MILD AIR
WILL MOVE IN AHEAD OF THE STORM.

RAIN...POSSIBLY HEAVY AT TIMES...IS LIKELY THIS MORNING...WITH
AMOUNTS AVERAGING ONE HALF TO ONE INCH OF RAIN BY EARLY THIS
AFTERNOON.  UP TO AN INCH AND A HALF COULD FALL IN THE
CATSKILLS...THE MID HUDSON VALLEY AND WESTERN NEW ENGLAND.

INITIALLY THE SNOW PACK WILL ABSORB THE RAIN...BUT EVENTUALLY SOME
SNOWMELT AND INCREASED RUNOFF WILL OCCUR.  SIGNIFICANT RISES ARE
LIKELY IN SMALL STREAMS AND RIVERS...AND SOME MAY REACH BANKFULL.
SOME FLOODING IS POSSIBLE IN POOR DRAINAGE AREAS AND IN URBAN AREAS
WHERE SNOW BLOCKS STORM DRAINS.  IF YOU LIVE NEAR A RIVER OR STREAM
KEEP UP WITH LATER FORECASTS AND STATEMENTS.  IF RAINFALL IS HEAVIER
THAN FORECAST...THE THREAT OF FLOODING ON RIVERS AND STREAMS WILL
INCREASE.

STRONG SOUTHEASTERLY WINDS ARE POSSIBLE ACROSS HIGHER ELEVATIONS
THIS MORNING.  GUSTS WILL EXCEED 40 MPH.  THE WINDS WILL NOT BE AS
STRONG IN VALLEY LOCATIONS.  ONCE THE STORM MOVES BY LATE THIS
AFTERNOON...STRONG NORTHWEST WINDS WILL DEVELOP IN ALL AREAS BY THIS
EVENING...WITH GUSTS EXCEEDING 40 MPH.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Northern Litchfield

When
December 11, 5:36 AM EST to 7:30 AM EST
Where
Northern Litchfield forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Flood, Southern Litchfield

When
December 12, 7:36 AM EST to 7:00 PM EST
Where
Southern Litchfield forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328171, 5328172.